



UNITED NATIONS

United Nations Environment Programme



Distr.: General 20 October 2023 Original: English





International Science Council



Regional Foresight Workshop - North America

Montreal, Canada, 9-10 November 2023

Provisional agenda

- 1. Opening and introduction to the workshop
- 2. Ice breaker
- 3. Reviewing scenarios
 - a) Discussing the implications of the scenarios for planetary health and human wellbeing on the North American continent
- 4. Exploring changes
 - a) Exploring emerging changes under different scenario assumptions
 - b) Analysing potential for disruption of the state of the environment and planetary health
- 5. Assessing changes
 - a) Discussing how each of the main changes impact planetary health in the North American continent
- 6. Identifying policy interventions
 - a) Discussing and identifying potential areas for interventions (e.g., policy actions) and critical actors for the North American continent
- 7. Closure of workshop

Annex 1 Regional Foresight Workshop – North America Montreal, Canada, 9-10 November 2023

Programme

DAY 1			
9 November 2023 Time Session Specifics			
08:00	12.5.4.4.		
08:00 Registration and welcome coffee/tea Plenary			
09:00	Welcome	Future Earth, UNEP	
09:15	Scenarios and foresight trajectory	UNEP	
09:30	Workshop process overview	Future Earth	
09:40	Icebreaker	Future Earth	
10:25	BREAK	(20 minutes)	
Reviewing Scenarios			
10.45	Group work: Discussing scenarios. Rounds 1 – 4	4 groups will discuss scenarios and provide concrete feedback on scenario narratives	
12:45	LUNCH (60 minutes)		
13:45	Quick recall of scenarios		
14:00	Plenary presentation	What do the scenarios mean for planetary health and human wellbeing on the North American continent?	
Exploring Changes			
14:15	Group work: Discussing changes. Rounds 1 – 3	What caused practices to increase/emerge or decrease/disappear over time on the North American continent compared to today?	
15:30	BREAK (20 minutes)		
15:50	Continued group work Round 4		
16:15	Gallery walk	Participants review the identified changes	
16.45	Open discussion		
17:30	End of Day 1		
19:00	Workshop Dinner – Restaurant Holder (407 McGill St)		

DAY 2			
Time Session Specifics			
09:00	Intro to Day 2 & process overview	UNEP, Future Earth	
Assessing Changes			
09:15	Group work: Assessing changes.	How could each of the main changes impact	
	Rounds 1 – 4	planetary health in the North American continent?	
10:40	BREAK	(20 minutes)	
Identifying Policy Interventions			
11:00	Group work: Identification of possible	List of proposed interventions (e.g., policy actions)	
	policy interventions	and critical actors for the North American continent	
12:40	Closing discussion	General discussion, feedback, final questions	
13:00	Next steps	UNEP	
13:15	LUNCH (60 minutes)		
14:15	End of the Workshop		

Annex 2 Frequently Asked Questions

UNEP is engaged in a strategic foresight initiative and aims to establish an institutionalised approach to foresight and horizon scanning. The goal of this endeavour is to develop an anticipatory and future-oriented culture, recognising the fact that tackling the global systemic challenges we are collectively facing requires integrating forward-looking knowledge and insights across disciplines, knowledge systems, and sectors of society.

The process comprises two distinct sensemaking and contextualization steps. The first is at the global level, bringing together a Foresight Expert Panel to interpret, analyse, and cluster emerging signals of change based on the results of a horizon scan survey, providing insight into their potential for disruptive change. Following this global analysis, a series of regional workshops will be held to review the global outputs with the view to providing necessary contextualization to validate and adjust the initial identification of emerging signals of change and provide information on regionally specific issues, risks, and opportunities. This will ultimately culminate in a Global Report to be published in 2024 and inform deliberations of the <u>Summit of the Future</u> in September 2024.

How is this workshop going to run?

The workshop will be run in accordance with the Chatham House rules (anonymity of individual contributions).

It will consist of a series of facilitated breakout sessions during which participants will discuss the four UNEP scenarios, provide their views on possible pathways through which those scenarios could hypothetically materialize and reflect on how this could affect the transition towards a sustainable future. After each round of group work, the participants will meet in plenary to debrief and share their views.

All participants will have an equal say in the discussions. The knowledge produced by the workshop participants will be the result of the collective intelligence generated through the discussions.

How should I prepare for this workshop?

There is no preparation expected from the participants for this workshop. Participants have been carefully selected for their personal expertise and should come to the workshop with an open mind. They should be prepared to constructively discuss their views of the future with the group through the lens of their respective areas of expertise.

Are there any meeting documents for this workshop?

No. Participants will be provided with a workshop agenda. All other materials will be introduced during the workshop along with the instructions for each session. Moderators will guide the participants to facilitate the work. If you would like more information on UNEP's foresight trajectory, please visit our website https://www.unep.org/ocs/strategicforesightatunep.